We agree with Dr Hamilton that the isolation of an etiologic factor in an adverse clinical event is complex. We submit that although there were possible "contributing" factors1,2 of age and infection, in this patient, these do not qualify as alternate "etiologic"1,2 candidates. The patient had never been delirious before this reported episode despite her age, five previous urinary tract infections in the three years before admission, ongoing antibiotic treatment, and surgical procedures.Although it is true that CNS depressant medications themselves can cause delirium, our patient had had extensive experience with them without adverse effects. We should clarify that her clinic record shows repeated prescriptions during several years (up to and including her outpatient visit two weeks before admission) of CNS depressants on an "as-needed" basis. These were APC with codeine (60 mg), diazepam (5 mg), and ethchlorvynol (750 mg). We did not mention these
McCartney CF, Kessler JM, Hatley LH. Possible Tobramycin Delirium-Reply. JAMA. 1982;248(16):1972. doi:10.1001/jama.1982.03330160023007
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: